Alert archive / Louisiana / Tornado Warnings in 2023

Tornado Warning 40, NWS Lake Charles, LA

November 20, 2023Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 20, 2023, 7:28 PM CST for Avoyelles Parish, Louisiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2023, 7:28 PM CST (01:28 UTC)
Expired
Nov 20, 2023, 8:00 PM CST
In force
32 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Avoyelles Parish, LA

The radar

The Ft Polk radar (KPOE), 116 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted.

611 
WFUS54 KLCH 210128
TORLCH
LAC009-210200-
/O.NEW.KLCH.TO.W.0040.231121T0128Z-231121T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
728 PM CST Mon Nov 20 2023

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  East central Avoyelles Parish in central Louisiana...

* Until 800 PM CST.

* At 728 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Moreauville, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Simmesport, Bordelonville, and Big Bend around 735 PM CST.

Other locations impacted by this tornadic thunderstorm include
Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3119 9168 3117 9168 3116 9170 3114 9172
      3112 9172 3111 9170 3109 9172 3108 9171
      3106 9171 3100 9177 3098 9178 3097 9201
      3106 9204 3120 9169
TIME...MOT...LOC 0128Z 256DEG 36KT 3101 9197 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

14
2 follow-up statements
051 
WWUS54 KLCH 210143
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
743 PM CST Mon Nov 20 2023

LAC009-210200-
/O.CON.KLCH.TO.W.0040.000000T0000Z-231121T0200Z/
Avoyelles LA-
743 PM CST Mon Nov 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CST FOR EAST
CENTRAL AVOYELLES PARISH...

At 743 PM CST, a confirmed tornado was located over Big Bend, or near
Simmesport, moving east at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Avoyelles Parish, including the following locations...
Hamburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3119 9168 3117 9168 3116 9170 3114 9172
      3112 9172 3111 9170 3109 9172 3108 9171
      3106 9171 3100 9177 3098 9178 3098 9192
      3110 9195 3120 9169
TIME...MOT...LOC 0143Z 256DEG 36KT 3105 9180 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

14
343 
WWUS54 KLCH 210157
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
757 PM CST Mon Nov 20 2023

LAC009-210207-
/O.EXP.KLCH.TO.W.0040.000000T0000Z-231121T0200Z/
Avoyelles LA-
757 PM CST Mon Nov 20 2023

...THE TORNADO WARNING FOR EAST CENTRAL AVOYELLES PARISH WILL EXPIRE
AT 800 PM CST...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

&&

LAT...LON 3119 9168 3117 9168 3116 9170 3114 9172
      3112 9172 3111 9170 3109 9172 3108 9171
      3106 9171 3100 9177 3098 9178 3098 9192
      3110 9195 3120 9169
TIME...MOT...LOC 0157Z 256DEG 36KT 3108 9165 

$$

14

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 20, 5:29 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 20, 5:29 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
529 PM CST Mon Nov 20 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 325 PM CST Mon Nov 20 2023

Scattered showers and severe thunderstorms are currently shift
across the LCH CWA with the stronger storms developing in the
northern counties and Parishes as forecast parameters have indicated
over the last few days. Potential for stronger cells remains over
north/central and eastern portions of the CWA through the diurnal
afternoon hours. By sunset many of the stronger thunderstorms with
associated severe hazards will be lifting to north and eastern
Parishes toward SW MS.

Synoptically, high pressure is currently centered over the Quebec
and the Northeast CONUS with a band of ridging extending along the
East Coast to the Florida Peninsula. High pressure will remain in
place with little weakening through Tuesday afternoon. Meanwhile the
Low pressure deepening over the ARKLATEX area will quickly pivot NE
over the Ohio Valley by Tuesday morning, reaching the Great Lakes
region by mid-afternoon Tuesday.

Within the LCH CWA the Cold Front associated with the aforementioned
low pressure extends down into eastern TX and will continue to shift
east with a SSW to NNE orientation reaching the low Atchafalaya (I-
10/I-49) corridor just prior to midnight Tuesday morning. Behind the
front any severe threat will be rapidly diminish with Parishes on
the central to eastern areas of the Atchafalaya feeling the effects
of the front around midnight. Hereafter behind the front, high
pressure over the Rockies will drive a fairly decent pressure
gradient over TX/LA through Tuesday afternoon. Therefore, small
craft is expected over the 20 – 60NM offshore water zones before
winds gradually ease Wednesday morning and afternoon. Continued CAA
behind the front will knock temperatures down to the 60’s Tuesday
and further into the upper 50’s throughout Wednesday with lows in
the lower 40’s to upper 30’s looking into the northern Parishes that
border into central/northern LA. High pressure will continue to
expand SE following the front and keep conditions dry into Thursday
morning.

Kowalski/30

&&

.LONG TERM...
(Thursday through next Sunday)
Issued at 325 PM CST Mon Nov 20 2023

Continuing further into Thursday, high pressure will broaden out
into the LA Gulf Coast and a brief rebound of temperatures will
start to occur as northerly winds ease while gaining more
northeasterly components. Looking further southwest an upper level
trough over NE Mexico will shift along the TX Gulf Coast. At this
time, surface dynamics aren’t quite supportive of definitive
rainfall, let alone storms, however, forecast sounding indicate the
presence of mid level moisture which may further materialize at the
surface, so POPS were placed back in the forecast to account for
this unresolved feature. It is worth noting long range models are
better supportive of moisture reaching the surface over the Gulf
rather than inland looking at the present guidance. Remainder of the
pattern remains unsettled as split flow continues to suggest some
divergence aloft trending into the later portion of the weekend and
early next work week. Otherwise, most locations will continue to
trend into the 60’s with increased cloud coverage through the
weekend.

Kowalski/30

&&

.AVIATION...
(00Z TAFS)
Issued at 526 PM CST Mon Nov 20 2023

Showers and storms will work across the region through the evening
causing periods of lower vis and ceilings. A cold front will work
across the area with winds becoming gusty northwest and ceilings
becoming MVFR or IFR late tonight into Tuesday morning past
sunrise. Ceilings will improve through late morning.

&&

.MARINE...
Issued at 501 AM CST Mon Nov 20 2023

Winds and seas will increase on today, along with the chance of
showers and thunderstorms, as a surface low deepens over the
southern plains and moves just north of the area. The passage of a
cold front tonight will bring strong and gusty north winds that
will persist through Wednesday morning, and Small Craft Advisory
is in place between 4am Tuesday and 4am Wednesday. Offshore flow
will gradually diminish through the rest of the week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  60  41  58 /  80  10  10  10
LCH  54  62  45  59 /  60   0  10  10
LFT  59  65  46  61 /  80   0  10  10
BPT  54  63  45  62 /  50   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 4 AM Tuesday to 4 AM CST Wednesday for
     GMZ470-472-475.

&&

SHORT TERM...05
LONG TERM....30
AVIATION...05

In the hours before

Special weather statement, Nov 20, 1:44 PM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023

LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...

At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.

&&

LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
      3117 9382 3118 9360 3117 9358 3119 9355
      3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:10 PM CST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023

TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...

At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.

&&

LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:42 PM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CST Mon Nov 20 2023

LAZ027-TXZ259-260-202130-
Vernon LA-Northern Newton TX-Northern Jasper TX-
242 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 330 PM CST...

At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, New Llano, Jamestown,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.

&&

LAT...LON 3097 9317 3087 9351 3088 9352 3088 9355
      3086 9356 3085 9356 3077 9383 3095 9394
      3117 9368 3118 9360 3117 9358 3118 9355
      3123 9354 3124 9356 3125 9354 3128 9353
      3128 9344
TIME...MOT...LOC 2042Z 244DEG 37KT 3090 9377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 2:58 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023

LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...

At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.

This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.

&&

LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

14
Special weather statement, Nov 20, 5:10 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
510 PM CST Mon Nov 20 2023

LAZ073-202345-
West Cameron LA-
510 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMERON PARISH
THROUGH 545 PM CST...

At 510 PM CST, Doppler radar was tracking a strong thunderstorm near
Sabine National Wildlife, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hackberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2994 9376 3005 9355 3005 9353 2996 9338
      2988 9370
TIME...MOT...LOC 2310Z 239DEG 24KT 2993 9367

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Stigger/87
Special weather statement, Nov 20, 5:45 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
545 PM CST Mon Nov 20 2023

LAZ027-030-TXZ259-260-210015-
Beauregard LA-Vernon LA-Northern Newton TX-Northern Jasper TX-
545 PM CST Mon Nov 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...CENTRAL NEWTON AND EAST CENTRAL JASPER
COUNTIES THROUGH 615 PM CST...

At 545 PM CST, Doppler radar was tracking a strong thunderstorm near
Roganville, or 7 miles southwest of Newton, moving east at 60 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
De Ridder, Newton, Kirbyville, Merryville, Bon Weir, Roganville,
Junction, Stringtown, Evans, and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.

&&

LAT...LON 3066 9389 3083 9392 3104 9342 3069 9328
TIME...MOT...LOC 2345Z 252DEG 51KT 3075 9382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

14

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 6:15 PM CSTTornado Warning Tornado observedLCHAvoyelles, Rapides15 min
Nov 20, 6:29 PM CSTSevere Thunderstorm WarningLCHAvoyelles, Rapides61 min
Nov 20, 7:03 PM CSTTornado WarningLCHAvoyelles27 min
Nov 20, 7:34 PM CSTSpecial Weather StatementLCHCameron26 min
Nov 20, 7:57 PM CSTSpecial Weather StatementLCHAvoyelles33 min
Nov 20, 8:02 PM CSTFlash Flood WarningLCHAvoyelles, Evangeline118 min
Nov 20, 8:02 PM CSTSpecial Weather StatementLCHVermilion43 min
Nov 20, 8:09 PM CSTSpecial Marine WarningLCH36 min
Nov 20, 8:34 PM CSTSevere Thunderstorm WarningLCHAcadia, Vermilion26 min
Nov 20, 8:40 PM CSTSpecial Weather StatementLCHSaint Landry35 min
Nov 20, 8:55 PM CSTSevere Thunderstorm WarningLCHIberia, Lafayette, Saint Martin, Vermilion54 min
Nov 20, 8:59 PM CSTSpecial Marine WarningLCH61 min
Nov 20, 9:52 PM CSTSpecial Weather StatementLCHIberia, Saint Martin53 min
Nov 20, 9:54 PM CSTSpecial Marine WarningLCH66 min
Nov 20, 10:46 PM CSTSpecial Weather StatementLCHIberia, St. Mary59 min

Nearby

Tornado Warnings in Louisiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.